Colorado, 2010

Hail in Colorado, May 9, 2010

May 9, 2010 · NWS BOU · 1 event in 1 county or zone

A strong thunderstorm produced nickel size hail near Arickaree.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A strong thunderstorm produced nickel size hail near Arickaree.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 9, 1:51 PM MST, 4 hours 39 minutes earlier.

Area forecast discussion, May 9, 1:51 PM MST, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
251 PM MDT SUN MAY 9 2010

.SHORT TERM...SO FAR NO CONVECTION HAS DEVELOPED ANYWHERE AS FAIRLY
STG CAP REMAINS IN PLACE.  THINGS MAY NOT GET GOING UNTIL AFTER 00Z
AS QG ASCENT IS FCST TO INCREASE TONIGHT AS AN UPPER LEVEL TROUGH
APPROACHES FROM THE WEST.  MEANWHILE SFC LOW PRESSURE WILL INTENSIFY
SW OF DENVER THIS EVENING WITH STRENGTHENING SELY LOW LEVEL JET
WHICH MAY DRAW DEEPER LOW LVL MOISTURE ACROSS THE PLAINS.  WILL KEEP
BEST CHC OF STORMS ALONG THE WY-NE BORDER ACROSS THE PLAINS NORTH OF
LIMON.  CAN NOT COMPLETELY RULE OUT A SVR STORM OR TWO OVERNIGHT
ACROSS THE FAR NERN PLAINS AS SHEAR PROFILE IS EXCELLENT WITH
MARGINAL LARGE HAIL AND STG WINDS MAIN THREAT.  IN THE MTNS BEST CHC
OF PCPN WILL BE ALONG THE WY BORDER.  POSITION OF UPPER LEVEL JET
AND INCREASE IN QG ASCENT COULD LEAD TO A PERIOD OF STEADIER PCPN
OVER PORTIONS OF ZNS 31 AND 33 IN THE 03Z-09Z PERIOD WHICH COULD
PRODUCE SOME BRIEF HEAVY SNOW FOR A FEW HOURS.

ON MONDAY MAIN UPPER LEVEL TROUGH WILL MOVE QUICKLY ACROSS THE AREA
BY MIDDAY WITH STG SUBSIDENCE DEVELOPING FROM WEST TO EAST BY AFTN.
IN THE MTNS OROGRAPHIC FLOW WILL BECOME BETTER BY AFTN ALONG WITH AN
INCREASE IN MOISTURE SO DESPITE DOWNWARD DESCENT WILL LIKELY SEE AT
LEAST SOME STEADIER LIGHT SNOW BY AFTN.  OVER NERN CO THE PLAINS
WILL LIKELY SEE SCT SHOWERS AND A FEW TSTMS THRU THE AFTN HOURS AS
DECENT QG ASCENT WILL CONTINUE THRU LATE AFTN BEFORE STG DOWNWARD
DESCENT OCCURS BY 00Z. IN OTHER AREAS STILL CAN NOT RULE OUT SOME
WDLY SCT SHOWERS/TSTMS CLOSER TO THE FRONT RANGE IN THE AFTN AS WELL
DUE TO RATHER UNSTABLE AIRMASS.  MEANWHILE RATHER STG GRADIENT IS
SHOWN DEVELOPING OVER NERN CO BY MIDDAY AND WITH INCREASING
SUBSIDENCE SHOWN BY AFTN GUSTY WNW WINDS MAY DEVELOP IN THE
MTNS...FOOTHILLS AND ALONG THE FRONT RANGE BY EARLY AFTN.  RIGHT NOW
IT LOOKS LIKE SPEEDS SHOULD STAY BLO HIGH WIND CRITERIA BUT IT COULD
BE CLOSE IN A FEW AREAS.  AS FAR AS TEMPS HIGHS WILL BE COOLER OVER
NERN CO WITH READINGS RANGING FROM THE LOWER 60S ALONG THE FRONT
RANGE WITH UPPER 40S TO MID 50S ALONG THE WY-NE BORDER AREA.

.LONG TERM...MODELS HAVE WEAK UPPER RIDGING ALOFT FOR THE FORECAST
AREA MONDAY NIGHT WITH STRONG WEST-SOUTHWESTERLY FLOW ALOFT.  A
SOUTHWESTERLY JET MAXIMUM IS PROGGED ACROSS THE FORECAST AREA ON
TUESDAY INTO TUESDAY NIGHT.  IT IS OVER THE EASTERN FORECAST AREA
THE REST OF TUESDAY NIGHT AND MUCH OF WEDNESDAY.  THERE IS AN UPPER
CLOSED LOW OVER THE GREAT BASIN TUESDAY MORNING AT 12Z.  IT'S
PROGGED TO BE OVER THE SOUTHWESTERN QUARTER OF COLORADO BY 12Z
WEDNESDAY MORNING ON THE GFS AND NAM...THE ECMWF HAS THE CENTER OVER
THE NORTHWESTERN QUARTER OF COLORADO AT THAT TIME.  THE GFS AND NAM
HAVE IT OVER THE NORTHEASTERN CORNER OF COLORADO BY 00Z LATE
WEDNESDAY AFTERNOON...THE ECMWF OVER NORTHEASTERN WYOMING.  THE NAM
HAS BEEN KEEPING THIS FEATURE SOUTH OF THE GFS' TRACK.  THE GFS IS
TRENDING THE LOW FURTHER SOUTH THAN YESTERDAY'S 12Z RUN INDICATED.
THE ECMWF IS A BIT NORTH OF IT'S 12Z SATURDAY TRACK.  THE QG
VERTICAL VELOCITY FIELDS SHOW STRONG DOWNWARD MOTION OVER THE
FORECAST AREA MONDAY NIGHT.  BY EARLY TUESDAY MORNING...UPWARD
MOTION MOVES IN...AND IT IS VERY STRONG TUESDAY NIGHT INTO WEDNESDAY
MORNING.  BY WEDNESDAY AFTERNOON...DOWNWARD MOTION IS MOVING INTO
THE FORECAST AREA.  THE LOW LEVEL WIND PROGGS HAVE NORTH-
NORTHWESTERLY BOUNDARY LAYER FLOW MONDAY NIGHT.  BY MID DAY
TUESDAY...MODELS HAVE EASTERLY UPSLOPE FLOW OVER THE FORECAST AREA.
THE FLOW BECOMES MORE NORTHEASTERLY BY WEDNESDAY MORNING 12Z...THEN
NORTHERLY THROUGH THE DAY WEDNESDAY.  THE ECMWF HAS THE POOREST
UPSLOPE OF THE THREE MODELS.  THE NAM HAS STRONG UPSLOPE UP TO ABOUT
500 MB...THE GFS IS WEAKER WITH SPEEDS...AND NOT AS DEEP.  FOR
MOISTURE...IT INCREASES OVER MUCH OF THE FORECAST AREA MONDAY
NIGHT...WITH DEEP MOISTURE IN PLACE BY TUESDAY AFTERNOON.  THIS
CONTINUES THROUGH LATE WEDNESDAY AFTERNOON/EARLY WEDNESDAY EVENING.
PRECIPITABLE WATER VALUES ARE IN THE 0.30 TO 0.40 INCH RANGE MONDAY
NIGHT...THEN 0.45 TO 0.65 INCH RANGE TUESDAY AND TUESDAY NIGHT...
WITH 0.35 TO 0.45 INCH RANGE WEDNESDAY.  THERE IS NEARLY NO CAPE
OVER THE FORECAST AREA MONDAY NIGHT.  THERE IS A TAD IN THE
MOUNTAINS WEST OF THE DIVIDE LATE DAY TUESDAY.  NEARLY NONE ON
WEDNESDAY.  THE QPF FIELDS ARE LOADED WITH MEASURABLE PRECIPITATION
WITH THIS STORM.  THE NAM12 HAS EXCESSIVE AMOUNTS...OVER 3.00 INCHES
LIQUID FOR THE FOOTHILLS AND URBAN CORRIDOR...WITH 25 TO 50 INCHES
OF SNOW IN THAT SAME AREA.  THIS ALL BY 00Z WEDNESDAY AFTERNOON
LATE. THE GFS HAS 1.00 TO 2.00 INCHES OF LIQUID OVER THE FOOTHILLS
AND MOST OF THE PLAINS BY 00Z WEDNESDAY AFTERNOON...WITH UP TO 20
INCHES OF SNOW OVER THE NORTHERN FOOTHILLS.  THE PRECIPITATION
BULLS-EYE ON THE ECMWF IS WELL NORTH OF THE OTHER TWO MODELS.
CONCERNING SNOW OR RAIN FOR THE PLAINS...THE NAM FORECAST SOUNDING
WET-BULB ZERO HEIGHTS POINT TO SNOW BY 06Z TUESDAY NIGHT MIDNIGHT
FOR THE WESTERN HALF OF THE PLAINS.  THIS CONTINUES THROUGH
WEDNESDAY.  THE WET-BULB ZERO HEIGHTS ON THE GFS POINT TO RAIN
TUESDAY NIGHT AND WEDNESDAY.  THE PALMER RIDGE IS IN THE SNOW ON
BOTH MODELS.  SO FOR POPS...IT'S HARD NOT TO GO WITH "LIKELY"S FOR
MUCH OF THE FORECAST AREA WITH THIS STORM...COMMENCING DURING THE
AFTERNOON TUESDAY.  IT'S SOMEWHAT OF A "NO-BRAINER" FOR A BIG
SNOWFALL OVER THE EASTERN SLOPE OF THE HIGH MOUNTAINS AND THE
FOOTHILLS WITH THE SNOW MODEL GIVING 1.5 TO 3.0 FEET IN THESE
AREAS.  THE BIG QUESTION IS WHETHER THE URBAN CORRIDOR GETS A
HEAVY-WET-TREE/PLANT-DESTROYING SNOWFALL.  THE TRACK OF THE NAM SAYS
IT WILL HAPPEN...THE ECMWF SAYS MAINLY RAIN...THE GFS IN BETWEEN.
WILL GO WITH A WATCH FOR THE DIVIDE MOUNTAINS... FOOTHILLS...AND
PALMER RIDGE.  BETTER CONSISTENCY BETWEEN THE MODELS WILL BE NEEDED
FOR ANY PLAIN'S HIGHLIGHTS AT THIS TIME.  FOR
TEMPERATURES...TUESDAY'S HIGHS ARE 2-5 COOLER THAN MONDAY'S.
WEDNESDAY'S HIGHS ARE 4-8 C COLDER THAN TUESDAY.  FOR THE LATER
DAYS...THURSDAY THROUGH SUNDAY...MODELS HAVE FAIRLY STRONG
WEST-SOUTHWESTERLY FLOW ALOFT FOR THE FORECAST AREA THURSDAY INTO
FRIDAY...THEN SOUTHWESTERLY FLOW THROUGH FRIDAY NIGHT.  A WEAK UPPER
TROUGH MOVES ACROSS SATURDAY OR SATURDAY NIGHT DEPENDING ON THE
MODEL.  ON SUNDAY...THERE IS UPPER RIDGING MOVING IN.  MOISTURE IS
NOT GREAT...POPS WILL BE MINIMAL.  TEMPERATURES WARM THROUGH THE
PERIOD...GETTING NEAR NORMALS SATURDAY...AND A BIT ABOVE BY SUNDAY.

&&

.AVIATION...SFC LOW HAS DEVELOPED OVER THE PALMER RIDGE WITH ENE
WINDS.  NAM SHOWS THIS CONTINUING THRU 00Z WITH WINDS BECOMING MORE
ESE FROM 00Z-03Z AND THEN SLY AFTER 03Z.  BY 06Z THEY ARE FCST TO
BECOME MORE SSW AND STAY THAT WAY THRU 12Z.  THERE STILL IS A SLIM
CHC FOR A TSTM THIS EVENING BUT BEST CHC MAY STAY TO THE NORTH AND
EAST.  LATER TONIGHT NAM IS SHOWING SOME STRATUS/FOG DEVELOPING OVER
WELD COUNTY WHICH GETS CLOSE TO THE AIRPORT AROUND 12Z AND LINGER
FOR A FEW HOURS. FOR NOW I KEPT VCNTY IN THE TAF BUT IF MAIN SFC LOW
ENDS UP EAST OR NE OF THE AIRPORT THEN SOME OF THIS COULD WRAP INTO
THE AIRPORT. ON MAY SEE GUSTY WNW WINDS DVLP BY EARLY AFTN WITH
SPEEDS IN THE 15-25 MPH RANGE.  THERE IS A SLIGHT CHC OF AN AFTN
SHOWER/TSTM BUT MOST ACTIVITY SHOULD STAY ENE OF THE AIRPORT.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...WINTER STORM WATCH TUESDAY NIGHT
AND WEDNESDAY FOR THE MTNS..FOOTHILLS AND PALMER DIVIDE..ZNS
33..34..35..36 AND 41.

RPK/RJK
Hazardous weather outlook, May 9, 9:54 AM MST, 8 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1054 AM MDT SUN MAY 09 2010

COZ030>051-101200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1054 AM MDT SUN MAY 09 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A FEW SHOWERS AND THUNDERSTORMS WILL DEVELOP BY MID AFTERNOON OVER
THE MOUNTAINS...FOOTHILLS AND PALMER DIVIDE AND THEN MOVE OVER THE
URBAN CORRIDOR BY LATE AFTERNOON AND ACROSS THE PLAINS THIS
EVENING.  THE ACTIVITY WILL BE MORE WIDESPREAD ALONG THE
COLORADO...WYOMING BORDER THIS EVENING AS A DISTURBANCE MOVES ACROSS
THE AREA.  THE THUNDERSTORMS WILL PRODUCE GUSTY WINDS TO 40
MPH...SMALL HAIL AND BRIEF MODERATE RAIN BUT NO SEVERE WEATHER IS
EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF SHOWERS AN THUNDERSTORMS OVER THE NORTHERN HALF
OF THE FORECAST AREA MONDAY...WITH A SLIGHT CHANCE OVER THE SOUTH.
SNOW WILL BE MIXED IN OVER THE MOUNTAINS AND HIGH VALLEYS.  THE NEXT
STORM WILL BRING A CHANCE OF PRECIPITATION TO THE FORECAST AREA
TUESDAY AFTERNOON...BECOMING LIKELY TUESDAY EVENING...CONTINUING
INTO WEDNESDAY EVENING.  A SIGNIFICANT SNOWFALL IS POSSIBLE WITH
THIS STORM OVER THE EASTERN SLOPES OF THE MOUNTAINS AND THE
FOOTHILLS.  TEMPERATURES MAY BE COLD ENOUGH TO BRING SNOW TO THE
URBAN CORRIDOR AS WELL...ESPECIALLY LATE TUESDAY EVENING WELL INTO
WEDNESDAY.  SHOWERS MAY LINGER WEDNESDAY NIGHT INTO THURSDAY.  ON
FRIDAY AND SATURDAY THERE WILL BE A SLIGHT CHANCE OF LATE DAY
SHOWERS AND THUNDERSTORMS.   TEMPERATURES WILL BE WELL BELOW
SEASONAL NORMALS TUESDAY THROUGH THURSDAY...WITH SOME WARMING
FRIDAY.  READINGS WILL GET TO NEAR NORMAL FOR NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT BUT HAIL AND
RAINFALL REPORTS WILL BE APPRECIATED.

RPK/RJK

The radar

The Goodland radar (KGLD), 120 km away, was scanning. The volume nearest the first event began at 01:31 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Washington

When
May 9, 6:30 PM MST
Where
Washington County, 1.74 mi SE of Arickaree
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.660, -103.050

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 224700.